Alert archive / New Mexico / Tornado Warnings in 2018

Tornado Warning 1, NWS Albuquerque, NM

May 19, 2018Harding County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this tornado warning at May 19, 2018, 5:20 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 5:20 PM MDT (23:20 UTC)
Expired
May 19, 2018, 5:34 PM MDT
In force
14 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated

Counties Harding County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 122 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WFUS55 KABQ 192320
TORABQ
NMC021-047-192345-
/O.NEW.KABQ.TO.W.0001.180519T2320Z-180519T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
520 PM MDT SAT MAY 19 2018

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  Northeastern San Miguel County in northeastern New Mexico...
  Central Harding County in northeastern New Mexico...

* Until 545 PM MDT.

* At 519 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Mosquero, moving southeast at 15 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern San Miguel and central Harding Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3570 10413 3578 10399 3568 10384 3557 10400
TIME...MOT...LOC 2319Z 306DEG 11KT 3570 10402 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

Guyer
1 follow-up statement
761 
WWUS55 KABQ 192334
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
534 PM MDT SAT MAY 19 2018

NMC021-047-192344-
/O.CAN.KABQ.TO.W.0001.000000T0000Z-180519T2345Z/
San Miguel-Harding-
534 PM MDT SAT MAY 19 2018

...THE TORNADO WARNING FOR NORTHEASTERN SAN MIGUEL AND CENTRAL
HARDING COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3570 10413 3578 10399 3568 10384 3557 10400
TIME...MOT...LOC 2333Z 306DEG 11KT 3567 10397 

$$

Guyer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 19, 2:43 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 19, 2:43 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
243 PM MDT Sat May 19 2018

.SYNOPSIS...
A strong back cold door front will slide south and west across
eastern New Mexico tonight. East winds will increase in the Rio
Grande Valley overnight with gusts up to 50 mph possible below
canyons. This front will force moisture westward to the Continental
Divide Sunday and set the stage for showers and storms for central
and eastern New Mexico through Tuesday. Temperatures will also cool
below normal for much of central and eastern New Mexico behind this
front. An upper level trough will then approach western New Mexico
Wednesday and force moisture back into eastern New Mexico for the
remainder of the week. Temperatures will warm above normal once again
starting Wednesday or Thursday.

&&

.DISCUSSION...
Showers and storms are developing along the Sangre de Cristo Mts
this afternoon where low level moisture pushed south and west into
the region overnight. 19Z LAPS analysis shows abundant instability
across northeastern NM in a large area surrounding the SPC slight
risk. The latest HRRR/RAP and HREF-2 solutions indicate storms will
move east-southeast across the northeast thru 04Z followed by the
next strong frontal push in its wake.

Strong gap winds are anticipated within the middle Rio Grande Valley
from Santa Fe southward to ABQ and canyons east of Socorro and the
Tularosa Valley. Surprisingly MOS guidance is not showing winds too
strong along the lower Rio Grande Valley so confidence was not high
enough for a Wind Advisory at this time. Areas from near Santa Fe to
Placitas, Bear, Embudo, Tijeras, and Hells Canyon could see a brief
burst of high winds as moisture slams thru the Sandia/Manzano Mts
from 04Z to 07Z.

Low level moisture is expected to advect westward to the Cont Dvd
Sunday while an upper level low develops over southern CA. This will
set the stage for daily round of showers and storms over central and
eastern NM Sunday thru Tuesday. 12Z NAM/GFS PW values surge to btwn
0.70 and 0.90" at KABQ. Increasing southerly flow aloft will help
deepen atmospheric moisture however the wetness of storms along and
west of the Rio Grande Valley is uncertain and doubtful, especially
given the prolonged drought scenario over the area. At this time the
highest confidence for moderate to heavy precip will be east of the
central mt chain where WPC shows 5-day QPF values of 0.75 to 1.75".

Extended model guidance is in good agreement showing much drier air
spreading eastward across central and western NM beginning Wednesday.

Guyer

&&

.FIRE WEATHER...
A trend toward higher humidities with isolated to scattered wetting
convection especially from the central mountain chain over the
eastern plains has begun. A boundary driven by convection in
southeast CO and over the OK/TX panhandles during the last 24 hours
pushed into eastern NM last night. Increasing instability over
northeast and east central NM this afternoon has resulted in showers
and thunderstorms developing along the east slopes of the Sangre de
Cristo mountains. Additional development is expected as cells
initially track from southwest to northeast. A few of these storms
could become strong to severe later this afternoon and into the
evening with large hail and strong and gusty winds to around 60 mph.

As convection increases later this evening, another boundary will
surge south through the eastern plains and into the Rio Grande
Valley on gusty winds, spreading higher humidities westward.
However, overnight humidity recoveries will remain fair to poor west
of the Continental Divide.

Sunday will be 5 to 15 degrees cooler central and east, with
isolated to scattered showers and storms along and near the central
mountain chain. Chances for wetting showers and storms increase
Sunday night into Tuesday central and east. A mix of wet and dry
activity is possible between the Continental Divide and Rio Grande
Valley Sunday through Monday. Daytime temperatures though, will be
near to below average. There does appear to be potential for
critical fire weather conditions Monday afternoon from the Chuska
mountains southward towards Glenwood but humidity recoveries Monday
night look to be mostly fair to good over this area.

A drying and warming trend gains strength in the west Tuesday, then
spreads eastward Wednesday and Thursday. Chances for wetting rain
will be quite small and limited by Thursday to portions of the east,
as minimum humidities fall to the single digits west and overnight
recoveries become fair to poor central and west. Another front late
next week could restart the westward moisture slosh but extended
models disagree if there will be much wetting precipitation as a
result.

&&

.AVIATION...
18Z TAF CYCLE
Existing MVFR cigs over ne NM have been slower to erode as of 17Z but
still expected to dissipate/improve by 19Z, thanks to the surface
boundary pushing much farther south and west, to near KCQC and KROW.
Increasing instability along with another round of convection over se
CO and OK/TX panhandle will allow for isold to sct showers and tstms
to develop over ne NM aft 21Z where a few strong to svr storms with
large hail and wnd gusts to 50kt are possible. A reinforcing surge
of moisture from this convection will track south and west over ern
NM aft 00Z, triggering showers and tstms along it's path. This
boundary to push into the RGV around 03Z-06Z with gusts to around
40kt at KABQ, and areas of MVFR to IFR cigs developing from the east
slopes of the central mt chain ewd obscuring terrain. Btwn
19/21Z-20/02Z over the RGV wwd, virga may develop, with gusty
variable winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  48  83  49  83 /   0   0  10  10
Dulce...........................  39  76  42  76 /   5  10  20  30
Cuba............................  46  73  47  75 /   0   5  10  40
Gallup..........................  38  81  41  81 /   0   0   5  20
El Morro........................  37  75  40  75 /   0   5   5  30
Grants..........................  39  78  42  77 /   0   5  10  30
Quemado.........................  40  78  44  77 /   0   0   5  20
Glenwood........................  45  86  49  87 /   0   0   5  10
Chama...........................  35  68  37  69 /   5  20  20  40
Los Alamos......................  50  71  52  73 /   0  10  20  40
Pecos...........................  47  66  50  70 /  20  20  40  60
Cerro/Questa....................  41  67  44  70 /  10  20  20  30
Red River.......................  35  57  39  60 /  20  30  30  40
Angel Fire......................  28  61  32  65 /  20  40  30  50
Taos............................  43  72  41  74 /   5  10  20  40
Mora............................  38  64  43  68 /  30  30  40  60
Espanola........................  47  78  50  79 /   5   5  20  20
Santa Fe........................  50  70  52  73 /   5  10  30  40
Santa Fe Airport................  51  74  51  76 /   0   5  20  30
Albuquerque Foothills...........  54  78  55  80 /   5  10  20  30
Albuquerque Heights.............  56  79  56  82 /   0   5  10  20
Albuquerque Valley..............  52  81  54  83 /   0   5  10  20
Albuquerque West Mesa...........  52  81  54  83 /   0   5  10  20
Los Lunas.......................  49  83  52  84 /   0   0  10  20
Rio Rancho......................  52  80  54  82 /   0   5  10  20
Socorro.........................  52  86  56  86 /   0   0  20  20
Sandia Park/Cedar Crest.........  48  70  50  74 /  20  20  30  40
Tijeras.........................  49  74  51  76 /  10  20  20  40
Moriarty/Estancia...............  41  73  44  77 /  20  10  30  40
Clines Corners..................  43  67  48  72 /  20  20  40  60
Gran Quivira....................  48  74  51  77 /  10   5  30  40
Carrizozo.......................  54  79  55  80 /   0   5  20  30
Ruidoso.........................  44  69  49  71 /  20  20  40  60
Capulin.........................  38  63  46  71 /  30  20  30  30
Raton...........................  39  67  44  75 /  20  10  30  40
Springer........................  41  68  46  76 /  20  10  30  40
Las Vegas.......................  41  64  46  70 /  20  20  40  60
Clayton.........................  43  67  51  77 /  30  10  30  30
Roy.............................  44  64  50  72 /  20  10  40  40
Conchas.........................  51  71  55  79 /  20  10  40  40
Santa Rosa......................  49  71  54  77 /  20  20  40  40
Tucumcari.......................  52  73  56  80 /  20  10  40  30
Clovis..........................  51  70  56  77 /  30  20  50  40
Portales........................  52  71  57  77 /  30  20  50  40
Fort Sumner.....................  53  73  57  79 /  20  10  50  50
Roswell.........................  56  79  61  81 /  20  20  60  50
Picacho.........................  51  72  56  76 /  20  30  50  50
Elk.............................  47  72  52  73 /  10  30  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 PM this evening to 6 AM MDT Sunday for the
following zones... NMZ518-519.

&&
Hazardous weather outlook, May 19, 10:26 AM MDT, 6 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1026 AM MDT Sat May 19 2018

NMZ501>540-201630-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1026 AM MDT Sat May 19 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening over far northeastern NM where large hail and damaging
winds are possible. A strong back door cold front will slide south
and west through eastern NM this evening and into the Rio Grande
Valley around midnight. Gusty east canyon winds are expected to
produce wind gusts up to 50 mph below gap wind prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The above mentioned backdoor cold front will increase chances for
afternoon showers and thunderstorms Monday and Tuesday, especially
east. A few strong to severe storms are possible in the southeast
half of the state Monday afternoon into Monday night. Western New
Mexico will likely see isolated dry thunderstorms with gusty winds
and little in the way of measurable rainfall Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm today for parts of
Colfax and Union counties due to the potential for severe storms.

Guyer

In the hours before

Special weather statement, May 19, 1:22 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
122 PM MDT SAT MAY 19 2018

NMZ515-528-529-192000-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
122 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sapello, or 12 miles southeast of Mora, moving
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watrous, Valmora and Golondrinas.

This includes Interstate 25 between Mile Markers 365 and 374.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3572 10516 3588 10529 3608 10504 3583 10484
TIME...MOT...LOC 1922Z 234DEG 13KT 3585 10516

40
Special weather statement, May 19, 2:04 PM MDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
204 PM MDT SAT MAY 19 2018

NMZ528-192030-
Far Northeast Highlands-
204 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Philmont Scout Ranch, or 13 miles west of
Springer, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springer, Rayado and Miami.

This includes Interstate 25 between Mile Markers 409 and 417.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3622 10483 3637 10496 3657 10471 3634 10452
TIME...MOT...LOC 2004Z 234DEG 13KT 3634 10483

40
Special weather statement, May 19, 3:46 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
346 PM MDT SAT MAY 19 2018

NMZ527-528-531-192215-
Far Northeast Highlands-Harding County-Raton Ridge/Johnson Mesa-
346 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abbott, or 14 miles east of Springer, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abbott and Farley.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3632 10401 3631 10401 3617 10433 3630 10449
      3656 10423
TIME...MOT...LOC 2146Z 226DEG 19KT 3630 10434

40
Special weather statement, May 19, 4:43 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
443 PM MDT SAT MAY 19 2018

NMZ533-192315-
Guadalupe County-
443 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE COUNTY
UNTIL 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pastura, or 14 miles west of Santa Rosa, moving northeast at 20 mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Santa Rosa and Pastura.

This includes Interstate 40 between Mile Markers 258 and 273.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3468 10497 3480 10511 3509 10488 3486 10460
TIME...MOT...LOC 2243Z 223DEG 18KT 3487 10491

Guyer
Special weather statement, May 19, 5:16 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT SAT MAY 19 2018

NMZ533-192345-
Guadalupe County-
516 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GUADALUPE COUNTY
UNTIL 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Santa Rosa, moving northeast at 15 mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Santa Rosa and Santa Rosa Lake State Park.

This includes Interstate 40 between Mile Markers 265 and 284.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3479 10475 3492 10491 3516 10472 3497 10448
TIME...MOT...LOC 2316Z 222DEG 13KT 3497 10475

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:22 PM MDTSpecial Weather StatementABQMora38 min
May 19, 1:48 PM MDTWind AdvisoryABQ19 hr
May 19, 2:04 PM MDTSpecial Weather StatementABQColfax26 min
May 19, 3:46 PM MDTSpecial Weather StatementABQColfax29 min
May 19, 4:02 PM MDTSevere Thunderstorm WarningABQUnion58 min
May 19, 4:12 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel63 min
May 19, 4:43 PM MDTSpecial Weather StatementABQGuadalupe32 min
May 19, 5:01 PM MDTSevere Thunderstorm WarningABQUnion44 min
May 19, 5:13 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel24 min
May 19, 5:16 PM MDTSpecial Weather StatementABQGuadalupe29 min
May 19, 5:49 PM MDTSpecial Weather StatementABQHarding, Union41 min

Nearby

Tornado Warnings in New Mexico, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.